Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Grand Junction, CO

July 26, 2004San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2004, 1:15 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2004, 1:15 PM MDT (19:15 UTC)
Expired
Jul 26, 2004, 4:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 185 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2767 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 261914
FFWGJT
UTC037-262215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT MON JUL 26 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAN JUAN COUNTY IN SOUTHEAST UTAH.

* UNTIL 415 PM MDT.

* AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL IN THE NEEDLES PORTION OF 
  CANYONLANDS NATIONAL PARK.  DOPPLER RADAR ESTIMATED BETWEEN ONE 
  AND TWO INCHES HAD FALLEN ACROSS THE AREA. THE HEAVIEST RAINS WERE 
  IN THE SALT CREEK BASIN SOUTH OF THE NEEDLES VISITOR CENTER. 

* SLOW MOVING TO NEARLY STATIONARY THUNDERSTORMS ARE PRODUCING 
  TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE 
  RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

LAT...LON 3786 10984 3793 10963 3812 10972 3804 10998

$$

BA/PF
2 follow-up statements
000 
WGUS75 KGJT 262054
FFSGJT
UTC037-262215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT MON JUL 26 2004

...FLASH FLOOD WARNING CONTINUES FOR SAN JUAN COUNTY UTAH UNTIL 415 
PM MDT...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER 
RADAR ESTIMATED THAT BETWEEN ONE TO TWO INCHES OF RAIN HAS FALLEN 
SINCE 100 PM IN PORTIONS OF NORTH CENTRAL SAN JUAN COUNTY. THE 
HEAVIEST RAIN WAS LOCATED NEAR THE ABAJO MOUNTAINS...GENERALLY 
BETWEEN MONTICELLO AND THE SALT CREEK DRAINAGE SOUTH OF THE NEEDLES 
VISITORS CENTER.

ALTHOUGH THIS RAIN HAS FALLEN IN GENERALLY UNINHABITED 
AREAS...CAMPERS, BIKERS, AND RECREATIONISTS IN THIS AREA SHOULD USE 
EXTREME CAUTION AND BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3759 10991 3775 10942 3814 10939 3796 11007

$$

BA
000 
WGUS75 KGJT 262209
FFSGJT
UTC037-262220-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 PM MDT MON JUL 26 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SAN JUAN COUNTY 
UTAH HAS BEEN ALLOWED TO EXPIRE...

HEAVY RAIN AND EXCESS RUNOFF HAS ENDED OVER THE ABAJO MOUNTAINS... 
BETWEEN MONTICELLO AND THE SALT CREEK DRAINAGE SOUTH OF THE NEEDLES 
VISITORS CENTER.

STREAMS AND CREEKS IN THE WARNED AREA WILL CONTINUE TO RECEDE... 
ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3759 10991 3775 10942 3814 10939 3796 11007

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:41 AM MDT, 10 hours 34 minutes earlier.

Area forecast discussion, Jul 26, 2:41 AM MDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 AM MDT MON JUL 26 2004

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...THE UPPER HIGH HAS BEEN
SUPPRESSED TO SOUTHERN CALIFORNIA AS WEAK BUT SIGNIFICANT
DISTURBANCES PROGRESS THROUGH THE NORTHERN GREAT BASIN. 00Z RAOBS AND
08Z SOUNDER DATA ACROSS THE GREAT BASIN SHOW PRECIP WATER BETWEEN
0.6-07 INCH WITH NO DEEP MOISTURE ADVECTION EXPECTED. ALSO SFC
DEWPOINTS THIS EARLY MORNING ARE NOT QUITE AS DEEP AS PROGGED.
THEREFORE BELIEVE THE POPS AND AMOUNT OF COOLING ARE PROBABLY
OVERDONE ESPECIALLY IN THE GFS WITH ITS USUAL CONVECTIVE ISSUES.
HIGH-BASED AFTERNOON AND OVERNIGHT THUNDERSTORM COVERAGE WILL
INCREASE THROUGH THIS PERIOD WITH LOCAL HEAVY RAINS POSSIBLE NEAR THE
4-CORNERS.

TODAY: THE DEEPEST MOISTURE IS PULLED INTO SE UTAH THIS AFTERNOON
THOUGH THE PROGGED VALUES NEAR 1.0 INCH LOOK OVERDONE. IN ADDITION...
A 700MB THETA-E RIDGE IS ORIENTED ALONG THE CONTINENTAL DIVIDE WHILE
300MB DIFLUENCE IS PROGGED ACROSS THE SOUTH AND ALL OF EASTERN UTAH.
SO ALL OF THIS BEST ALIGNS FOR AN AREA FROM THE ABAJOS TO THE SAN
JUAN MTNS AND THE SOUTHERN VALLEYS. SLOW STORM MOTION WEST 5-10 MPH
FOR LOCAL HEAVY RAINFALL. WBZ ABOUT 13KFT FOR SMALL HAIL PRODUCTION.
LOCAL STORM GUSTS TO 50 MPH. FOR THE NORTHERN 2/3 OF THE CWA...
SCATTERED MTN AND ISOLATED VALLEY STORMS WILL PRODUCE GUSTY WINDS
WITH WETTING SHOWERS USUALLY RESTRICTED TO 7KFT AND HIGHER. WILL GO
JUST ABOVE GUIDANCE TEMPS ESPECIALLY CENTRAL AND NORTH.

TONIGHT: WITH SOME UPPER DIFLUENCE PROGGED OVER SE UTAH BELIEVE
ISOLATED STORMS WILL CONTINUE THROUGH THE NIGHT. INCREASED CLOUD
COVER AND CONVECTIVE MIXING WILL LEAD TO A WARM NIGHT.

TUESDAY-TUESDAY NIGHT: MORE ORGANIZED TROUGH WORKS THROUGH THE
NORTHERN CWA THOUGH DIVERGENCE/VORT/OMEGA FIELDS ARE NOT INDICATING
STRONG LIFT.  NO FAVORED AREAS STAND OUT IN THIS MODEL RUN SO WILL
BROAD-BRUSH WITH SCATTERED MTN AND ISOLATED VALLEY POPS. TEMPS DOWN
ANOTHER FEW DEGREES WITH INCREASED CLOUD COVER.   RAMEY

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...NORTHWEST FLOW ON WEDNESDAY
WILL SLOWLY SHIFT TO A MORE ZONAL PATTERN BY LATE IN THE WEEK. WEAK
WAVES AND ADEQUATE MOISTURE WILL ALLOW AFTERNOON AND EVENING
THUNDERSTORMS TO DEVELOP EACH DAY WITH THE BEST CHANCE OVER HIGHER
TERRAIN. MODELS HINTING AT SOME DRYING BY SATURDAY...BUT STILL
EXPECT A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS FOR THE
WEEKEND. EXPECT BELOW NORMAL TEMPERATURES ON WEDNESDAY TO MODERATE
SLOWLY THROUGH THE EXTENDED PERIOD...WITH NORMAL TEMPERATURES
EXPECTED BY THE WEEKEND.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JOE/MPM
Hazardous weather outlook, Jul 26, 1:03 PM MDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
103 PM MDT MON JUL 26 2004

COZ001>014-017>023-UTZ023>025-027-271100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
103 PM MDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND NORTHEAST
UTAH.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON THROUGH THIS
EVENING. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 40 MPH
WILL ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS. ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS WILL
BE THE MAIN THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

UTZ022-028-029-271100-
CANYONLANDS/NATURAL BRIDGES-LA SAL AND ABAJO MOUNTAINS-
SOUTHEAST UTAH-
103 PM MDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1000 PM MDT...MEANING THAT
THERE IS THE POTENTIAL FOR FLASH FLOODING WITHIN CANYONS...NEAR
CREEKS AND SMALL STREAMS...AS WELL IN DRY WASHES AND RAVINES DUE TO
VERY HEAVY RAIN. REFER TO THE DENFFAGJT FOR MORE DETAILS. SCATTERED
THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR THROUGH THIS EVENING. SMALL
HAIL AND GUSTY WINDS TO 40 MPH WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING MAINLY IN THE MOUNTAINS. ALONG WITH DANGEROUS CLOUD TO
GROUND LIGHTNING...STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

DJN/RAMEY

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.